Mississippi, 2013

Lightning Strike in Mississippi, October 6, 2013

October 6, 2013 · NWS JAN · 1 event in 1 county or zone

Showers and thunderstorms developed in association with a cold front moving through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in association with a cold front moving through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Oct 5, 8:50 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 5, 8:50 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
950 PM CDT SAT OCT 5 2013

.UPDATE...RAIN AND EMBEDDED THUNDERSTORMS ARE MOVING THROUGH THE
WESTERN CWA OUT AHEAD OF AN APPROACHING COLD FRONT. THIS ACTIVITY
WILL BE MOVING ACROSS THE CWA THROUGH THE NIGHT INTO TOMORROW. THE
MAIN THREAT WITH THIS ACTIVITY WILL BE LOCALLY HEAVY RAIN. LOWS
TONIGHT WILL RANGE FROM THE LOWER 60S IN THE NORTHWEST TO AROUND 70
ACROSS THE SOUTHEAST. THE CURRENT FORECAST IS ON TRACK...WITH ONLY
MINOR ADJUSTMENTS TO THE HOURLY TEMPS. /27/

&&

.AVIATION...MOSTLY VFR CONDITIONS PRESENT TONIGHT. SHRA/TSRA WILL
CONTINUE TO INCREASE FROM WEST TO EAST ESPECIALLY AFTER 06Z. THIS
WILL BRING MVFR TO IFR CONDITIONS FOR CEILINGS AS WELL AS VISIBILITY.
TSRA/SHRA WILL CONTINUE THROUGH 15Z BEFORE STARTING TO EXIT TO THE
EAST DURING THE AFTERNOON. VFR CONDITIONS WILL SLOWLY RETURN BEHIND
FROPA ALONG WITH NORTHERLY WINDS AROUND 5-8KTS. /28/

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT SAT OCT 5 2013/

SHORT TERM...THE WEATHER PICTURE OVER THE NEXT COUPLE OF DAYS
REVOLVES AROUND THE COLD FRONT APPROACHING FROM THE WEST AND THE
EVOLUTION OF TROPICAL STORM KAREN.

THE LATEST TRACK FORECAST FOR KAREN CONTINUES TO SWING THE MINIMAL
TROPICAL STORM (SUSTAINED WINDS AROUND 40 MPH) TO EXTREME SERN LA
TONIGHT THEN OFFSHORE ALONG THE NRN GULF BEFORE MOVING INLAND NEAR
MOBILE LATE SUNDAY. THE PREVIOUS THINKING ON KAREN STILL
APPLIES...THAT HER EFFECTS ON OUR FORECAST AREA WILL BE MINIMAL
BECAUSE OF OUR POSITION TO THE WEST OF THE CENTER. OF SOME SMALL
CONCERN HOWEVER IS THE POSSIBILITY THAT THE COLD FRONT WILL BEGIN TO
PHASE IN WITH THE NRN FRINGES OF THE LOW LEVEL CIRCULATION FROM THE
REMNANTS OF KAREN...RESULTING IN ACCENTUATED LOW LEVEL
CONVERGENCE/SHEAR OVER ERN ZONES SUNDAY. CURRENT MODEL SOLUTIONS ARE
SUGGESTING A TIGHTENING OF SURFACE/850 TROUGHING OVER ERN ZONES
EARLY TOMORROW. ALSO OF INTEREST IS THE RELATIVELY SMALL BUT
NOTICEABLE INCREASE IN THE NONSUPERCELL TOR AND SIG SEVERE
PARAMETERS IN THE EAST FOR SUNDAY MORNING. THIS WOULD SUGGEST A
NON-ZERO POSSIBILITY OF A LOW TOP SPIN-UP IN THE EAST SUNDAY WITH
LAPSE RATES/CAPE LOOKING INSUFFICIENT FOR DEEP CONVECTION. THE
POSSIBILITY OF THIS DOES NOT LOOK HIGH ENOUGH TO BE ADDED TO THE
OUTLOOK AT THIS TIME.

WHAT WILL BE ADDED TO THE HWO TODAY WILL BE THE POTENTIAL FOR
POCKETS OF HEAVY RAINFALL WITH THE FRONTAL PASSAGE TONIGHT AND
SUNDAY. GENERAL MODEL CONSENSUS IS FOR RAINFALL TOTALS AROUND ONE
HALF TO AN INCH IN THE WEST TONIGHT AND ONE HALF TO AN INCH/INCH AND
A HALF IN THE EAST SUNDAY. HOWEVER WITH PRECIPITABLE WATER VALUES
INCREASING TO AROUND 2 INCHES FOR MOST OF THE AREA AND HEALTHY 250
MB DIVERGENCE DEVELOPING IN ASSOCIATION WITH THE BOUNDARY WE COULD
SEE POCKETS OF HEAVY DOWNPOURS THAT WOULD PRODUCE PONDING WATER ON
ROADWAYS AND IN LOW LYING AREAS. THIS POSSIBILITY WILL BE ADDED TO
THE OUTLOOK. HAVE FOLLOWED WETTER POPS FROM PREVIOUS FORECAST FOR
SUNDAY OVER THE LATEST MOS NUMBERS.

INCREASED LOW TEMPERATURES FOR TONIGHT A COUPLE OF DEGREES OVER THE
MAV...KEEPING THE FORECAST FROM THE LOW TO MID 60S OVER NWRN ZONES
TO UPPER 60S TO LOWER 70S AT MOST OTHER LOCATIONS. A SIGNIFICANTLY
COOLER AND DRIER AIR MASS WILL PUSH INTO THE REGION BEHIND THE
FRONT...OUR TRADITIONAL STATE FAIR COOL DOWN APPARENTLY ON TRACK.
CLOUD COVER LOOKS TO CLEAR IN THE WAKE OF THE FRONT SUNDAY NIGHT TO
BRING WHAT MOST PEOPLE WOULD CONSIDER PLEASANT WEATHER FOR THE
BEGINNING OF NEXT WEEK.

LONG TERM...TUESDAY THROUGH SATURDAY...IT WILL BE DRY THROUGH MOST
OF THE LONG TERM WITH LOW RAIN CHANCES RETURNING BY SATURDAY. NORMAL
AFTERNOON HIGHS RUN IN THE UPPER 70S NORTH TO THE LOWER 80S SOUTH.
NORMAL LOWS RUN IN THE LOW TO MID 50S. COOLER THAN NORMAL
TEMPERATURES ARE EXPECTED MONDAY BUT ABOVE NORMAL TEMPERATURES ARE
EXPECTED WEDNESDAY THROUGH SATURDAY.  A GRADUAL WARMING TREND WILL
BEGIN TUESDAY AS THE CLOSED LOW CONTINUES MOVING NORTHEAST AND MID
LEVEL RIDGING MOVES OVER OUR REGION FROM THE WEST. THIS RIDGING
ALOFT WILL STRENGTHEN THE SURFACE RIDGING OVER OUR CWA AS WELL
THROUGH WEDNESDAY. TEMPERATURES WILL TOP OUT NEAR NORMAL TUESDAY
AFTERNOON THEN A COUPLE DEGREES ABOVE NORMAL WEDNESDAY. HUMIDITY
WILL REMAIN LOW THROUGH WEDNESDAY. MID LEVEL RIDGING SHIFT EAST OF
OUR CWA THURSDAY WHILE THE SURFACE HIGH SHIFTS EAST TO THE MID
ATLANTIC SEABOARD AND RIDGES BACK ACROSS THE GULF COAST STATES. THIS
WILL KEEP THE GULF CLOSED AND MAINTAIN A RELATIVELY DRY NORTHEAST TO
EAST FLOW THURSDAY AND FRIDAY. MID LEVEL RIDGING WEAKENS OVER THE
REGION SATURDAY WHILE THE SURFACE HIGH SHIFTS EAST INTO THE ATLANTIC
RESULTING IN A MORE SOUTHEAST FETCH OFF THE GULF. MODEL CONSENSUS
SUGGESTS ENOUGH MOISTURE FOR SOME AFTERNOON AND EVENING CONVECTION
IN THE SOUTH AND WEST SATURDAY. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  78  52  78 /  63  74   9   0
MERIDIAN      70  79  51  77 /  39  79  35   1
VICKSBURG     67  76  50  77 /  74  60   7   0
HATTIESBURG   71  82  55  79 /  44  77  18   0
NATCHEZ       67  78  51  77 /  69  51   6   0
GREENVILLE    64  74  51  76 /  79  45   6   0
GREENWOOD     66  74  49  74 /  71  71   9   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Oct 5, 8:18 PM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
918 PM CDT SAT OCT 5 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
121 PM CDT SAT OCT 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

LOCALLY HEAVY RAINFALL WITH PONDING OF WATER ON ROADWAYS WILL BE
POSSIBLE FOR LATE TONIGHT INTO SUNDAY AS A COLD FRONT CROSSES THE
REGION. EXPECT SHOWERS AND SOME THUNDERSTORMS TO PUSH NORTHEAST
ALONG THE FRONTAL BOUNDARY. THIS MAY CAUSE SOME AREAS TO GET
REPEATED ROUNDS OF SHOWERS WITH LOCALIZED HEAVY RAINFALL. THE
LOCALLY HEAVY RAINS WILL BEGIN TO AFFECT THE WESTERN AREAS LATE
TONIGHT INTO SUNDAY MORNING THEN WILL PUSH OVER THE EASTERN AREAS ON
SUNDAY MORNING THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

17

In the hours before

Special weather statement, Oct 5, 8:16 PM CST, 3 hours 44 minutes before
MSZ034-040-041-060300-
WASHINGTON MS-SHARKEY MS-ISSAQUENA MS-
916 PM CDT SAT OCT 5 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
916 PM CDT SAT OCT 5 2013

...STRONG STORM MOVING ACROSS SOUTHERN WASHINGTON COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER GLEN ALLAN AT 916 PM CDT...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN ISSAQUENA...NORTH CENTRAL SHARKEY AND SOUTHERN
WASHINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3333 9081 3306 9073 3293 9107 3297 9108
      3299 9113 3293 9113 3290 9117 3298 9118
      3304 9112 3306 9112 3311 9120 3313 9120
      3315 9117 3313 9115 3313 9109 3322 9109
TIME...MOT...LOC 0216Z 238DEG 18KT 3306 9103

DL
Local storm report, Oct 5, 9:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1019 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      DERMOTT                 33.53N 91.44W
10/05/2013                   CHICOT             AR   EMERGENCY MNGR

            SOME STREETS FLOODED IN THE DERMOTT AREA

&&

DL

The radar

The Jackson/Brandon,MS radar (KDGX), 159 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Washington

When
October 6, 12:00 AM CST
Where
Washington County, 2.31 mi W of Swiftwater
Property damage
$10,000
Reported by
County Official
Coordinates
33.350, -91.110

Lightning caused damage at the Greenville storm water pumping plant.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 476907.